Maine, 2018Damaging Winds in Maine, August 7, 2018
August 7, 2018 · NWS CAR · 12 events in 3 counties and zones
A cold front crossed the region during the afternoon and evening of the 7th producing severe thunderstorms across central and Downeast portions of the region. A disturbance in advance of the front produced a severe thunderstorm which crossed northern Aroostook county during the morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the region during the afternoon and evening of the 7th producing severe thunderstorms across central and Downeast portions of the region. A disturbance in advance of the front produced a severe thunderstorm which crossed northern Aroostook county during the morning. The thunderstorms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 7, 4:43 AM EST, 57 minutes earlier.
Area forecast discussion, Aug 7, 4:43 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
543 AM EDT Tue Aug 7 2018
.SYNOPSIS...
A weak cold front will approach from the west this morning and
slowly cross the region this afternoon and evening then
becoming stationary near the Downeast coast late tonight into
Wednesday. High pressure will build over the area Thursday.
Another cold front will cross the region late Thursday night
followed by high pressure on Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
540 AM Update: Latest radar ref shows a strong tstm entering far
NW ME from Ern QB in conjuction with a strong lead s/wv
associated with a strong upper jet streak movg NE of the Rgn. We
issued a sps for this stm for now and will cont to monitor.
Otherwise, little chg from the prev fcst attm.
Orgnl Disc: Another hot and humid day spcly fro Cntrl and
Downeast ptns of the FA where another heat adv has been issued
for this aftn for heat indices of mid to upper 90s. Otherwise, a
weak cold front and an associated s/wv alf from Cntrl QB will
bring an increasing threat of tstms later tdy, first for the far
N arnd midday and then further S into N Cntrl and E Cntrl areas
later this aftn, when storms will likely become most intense
taking advantage of greater htg and llvl instability in these
areas. Max SBCAPEs of arnd 2000+ J/kg and corresponding wrly
0-6km bulk shear vectors of 30 to 35 kt suggest the possibility
of damaging wind bowing ln segments spcly ovr Cntrl areas along
with torrential downpours and fqt cld to grnd ltng given the
potential of tall tstms with max tops likely exceeding 40 kft.
Thunderstorms will reach Downeast areas by erly eve and cont
into late eve before finally weakening and exiting SE of the FA.
Cannot rule out lclzd flooding given the moisture rich atm
associated with PWs of 1.75 to 2 inches. The back edge of tstms
will first exit far Nrn areas arnd mid aftn leaving lighter
shwrs to msly end by erly eve there, with shwrs ending across
Downeast areas late tngt. With plenty of wet ground and lgt
winds xpctd across the Rgn late tngt, areas of fog are xpctd by
erly Wed morn as sfc temps reach dwpts that will likely still
be abv 60 deg F at most lctns.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
On Wednesday, there will be a weak surface cold front stalled over
Interior Downeast as a weak upper level shortwave moves
through, bringing likely showers and storms especially to
Downeast, though can't rule out a few storms in the north as
well. Not quite as warm with low to mid 80s. Still muggy
Downeast, but perhaps slightly less muggy in the north with low
to mid 60s for dewpoints (still muggier than normal).
Wednesday night into Thursday, challenging forecast as a rather potent
shortwave trough approaches. Models disagree some on the timing
as well as potential weak surface low development along the
stalled front over Downeast. Played things safe with roughly 60
percent precip chances over southern/eastern portions of the
forecast area Wed night/Thu, and about 40 to 50 percent
elsewhere. Could be a few embedded non-severe storms, but with
abundant cloud cover and a strong marine layer, looks like
mostly just showers. Muggy again Thursday, though not too warm
especially if wetter model solutions pan out.
Thursday night, any showers exit from west to east and drier air
begins to work in.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Drier airmass for Friday with dewpoints falling into the mid 50s north
and low 60s Downeast. Could be a few showers mainly in the
afternoon as a secondary shortwave dives down from the
northwest. Highs still above average with around 80, but the
slightly lower dewpoints will feel nice.
Somewhat cool night Friday night with lows in the low 50s to low
60s, with perhaps a few upper 40s in locally cooler northern
valleys. As we head into the weekend and early next week,
looking like a cutoff upper level low pressure will set up camp
somewhere around the Great Lakes or Ohio Valley, but as is often
the case with upper lows, models are struggling. Tentatively
looking like the best precip chances from the weekend into early
next week will stay to our southwest closer to the upper low,
with just a shot at a few afternoon storms but no all day rains.
Temperatures for the weekend into early next week looking a bit
above average, with dewpoints running in the neighborhood of 60
degrees, which is still somewhat muggy for Maine but not as bad
as it is now.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Pockets of IFR vsbys with patchy fog across the
region early this morn, otherwise VFR conditions across the TAF
sites will intermittently become MVFR or IFR in tstms and
heavier shwrs first across the far N midday, then reaching
Downeast TAf sites late this aftn and erly eve. More widespread
IFR to LIFR then xpctd with areas of fog across all the region
late tngt.
SHORT TERM: IFR and MVFR ceilings to start out the day
Wednesday, with improvement to VFR central/north in the
afternoon, but persisting MVFR or perhaps IFR near the coast.
Storms possible Wednesday especially Downeast. Wednesday night
into Thursday morning, MVFR with IFR near the coast. Improving
to VFR most areas Thursday night into Friday with general VFR
persisting into Saturday.
&&
.MARINE...
NEAR TERM: No hdlns xpctd, with areas of marine fog contg tdy
thru tngt. Went with about 75 to 80 percent of WW3 guidance for
fcst wv hts with primary wv pds in the 4 to 7 sec range.
SHORT TERM: Conditions remaining below small craft levels,
though likely fog on the waters through Thursday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory from noon today to 6 PM EDT this evening for
MEZ011-015>017-031-032.
MARINE...None.
&&
Near Term...VJN
Short Term...Foisy
Long Term...Foisy
Aviation...VJN/Foisy
Marine...VJN/FoisyHazardous weather outlook, Aug 7, 2:35 AM EST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
335 AM EDT Tue Aug 7 2018
MEZ011-015>017-031-032-081100-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
335 AM EDT Tue Aug 7 2018
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Interior DownEast Maine and North Central Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Also, thunderstorms may become strong during the afternoon and
evening hours with heavy downpours, gusty wind, and dangerous cloud
to ground lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001>006-010-029-030-081100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Coastal Hancock-Coastal Washington-
335 AM EDT Tue Aug 7 2018
This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Far Northern Maine, North Central Maine, Northern
Maine and West Central Maine.
.DAY ONE...Today and Tonight.
Thunderstorms may become strong during the afternoon and evening
hours with heavy downpours, gusty wind, and dangerous cloud to
ground lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-081100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
335 AM EDT Tue Aug 7 2018
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VJN
In the hours before
Special weather statement, Aug 7, 4:39 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Caribou ME
539 AM EDT TUE AUG 7 2018
MEZ001-071030-
Northwest Aroostook-
539 AM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AROOSTOOK COUNTY...
At 538 AM EDT, a strong thunderstorm was located 10 miles north of
Saint Pamphile, moving east at 45 mph.
Winds up to 45 mph and half inch hail are possible with this storm.
Locations impacted include...
Allagash, Saint Pamphile, Deboullie Mountain, Fish River Lake,
Allagash Township, Dickey, Winterville, Saint Francis and Saint John.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4743 6904 4724 6903 4718 6890 4724 6872
4683 6867 4676 6990 4679 6990 4742 6926
4744 6913
TIME...MOT...LOC 0938Z 258DEG 43KT 4707 6978
NouhanThunderstorm Wind, Aroostook
- When
- August 7, 5:40 AM EST
- Where
- Aroostook County, Allagash
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.080, -69.050
Two trees were toppled on the Farm Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- August 7, 5:45 AM EST
- Where
- Aroostook County, 0.84 mi NW of Allagash
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.090, -69.060
Two trees were toppled by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- August 7, 5:45 AM EST
- Where
- Aroostook County, Allagash
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.080, -69.050
A tree was toppled by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- August 7, 6:40 AM EST
- Where
- Aroostook County, 2.13 mi NNW of Sweden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.980, -68.140
Between 40 and 60 trees were toppled or snapped in an area from near New Sweden to Hedman Road...along Route 161...due to straight-line winds estimated at up to 70 mph. Power poles were also toppled and snapped in the same area.The damage occurred along an approximately 1 mile wide and 50 yard long path.
Thunderstorm Wind, Aroostook
- When
- August 7, 6:45 AM EST
- Where
- Aroostook County, 2.92 mi NNE of New Sweden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.990, -68.100
Trees were toppled and snapped...with a power pole also toppled...along Rista Road by wind gusts estimated at up to 70 mph.
Thunderstorm Wind, Piscataquis
- When
- August 7, 12:13 PM EST
- Where
- Piscataquis County, Sangerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.170, -69.370
Trees were toppled on Knowlton Mills Road and Main Street by wind gusts estimated at 60 mph.
Thunderstorm Wind, Piscataquis
- When
- August 7, 12:15 PM EST
- Where
- Piscataquis County, 2.29 mi NNE of Lows Bridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.200, -69.300
Trees were toppled on Sebec Shores Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Piscataquis
- When
- August 7, 12:30 PM EST
- Where
- Piscataquis County, Dover Foxcroft
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.180, -69.230
Trees were toppled on Essex Street by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- August 7, 1:15 PM EST
- Where
- Aroostook County, Orient
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.820, -67.850
Several trees were toppled on School House Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- August 7, 6:55 PM EST
- Where
- Penobscot County, Hampden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.750, -68.830
Trees and power lines were toppled by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- August 7, 6:55 PM EST
- Where
- Penobscot County, Orrington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.730, -68.820
Trees and power lines were toppled by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- August 7, 7:10 PM EST
- Where
- Penobscot County, Clifton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.820, -68.500
Trees and power lines were toppled by wind gusts estimated at 60 mph. The time is estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, August 7 to 11, 2018$127,000 · 1.75 in hail · 55 events
- Flash Flooding in Pennsylvania, August 7 to 8, 2018$613,000 · 6 events
- Flood and Damaging Winds in Kentucky, August 7 to 8, 2018$270,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Maryland, August 7, 20187 injured · 50 kt wind · 8 events
- Flash Flood and Flooding in Illinois, August 7, 2018$100,000 · 10 events
- Lightning Strike in Arizona, August 7, 2018$150,000 · 1 event
- Flooding and Damaging Winds in Massachusetts, August 7 to 8, 2018$43,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Oklahoma, August 7, 2018$26,000 · 61 kt wind · 15 events
- Damaging Winds in Pennsylvania, August 7, 2018$29,000 · 52 kt wind · 7 events
- Damaging Wind and Lightning Strikes in New York, August 7, 20183 injured · $8,000 · 52 kt wind · 4 events
- Damaging Winds in Pennsylvania, August 7, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, August 7, 2018$16,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782195, 782196, 782197, 782199, 782200, 782203, 782204, 782205, 782202, 782210, 782214, 782217.